Posted by: cc | 2008-12-10

advise please

I' m on medication for depression but wanted to go off but cannot cope without it. Now a colleauge said I must try 5HTP.

I want to mention that I' ve been depressed as chronically depressed with major sessions in between. This has been going on for about 20 years. My mother is also a " sufferer"  of major depression.

Do you know this - is it possibly the same as Biral/St Johns Wort? and would you recommend the usage of this medication. It is claimed that this is a natural product which stimulates the " feel good hormone" .

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I don't understand. You have Depression, and the medication helps --- you "cannot cope without it". Why not remain on it and continue to get better ? If you want to add something also proved to be effective in relieving Depression, why not seek, and ADD to your treatment, Cognitive-Behaviour Therapy ( CBT ). ? 5HTP is NOT proved to be an effective and safe treatment for Depresion, or we would all be recommending it's use.
It is not the same as either Biral, a mild herbal preparation with NO good evidence that its helpful in significant Depression, nor St JOhn's Wort. a herb for which there is SOME evidence it may help SOME people with MILD depression.
There is no fel good hormones, 5HTP as sold is not in the remotest sense "natural" ( those capsules and tablets don't grow on trees !) so such advertising claims are misleading and should not be allowed to be published.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.